HFS is characterized by painful erythematous lesions which mainly affect palmoplantar surfaces. Thus the syndrome is also referred to as palmoplantar erythrodysesthesia and chemotherapy-induced acral erythema. It is still unclear whether the disorder is a single disease entity or whether it comprises a mixed collection of various diseases with various underlying mechanisms.
HFS is a common side effect of anthracyclines (doxorubicin, pegylated liposome-encapsulated doxorubicin [PLD]), taxanes (docetaxel), and pyrimidine analogues (cytarabine = cytosine arabinoside, 5-FU and derivatives such as capecitabine). HFS has also been reported, though much less frequently, with the use of various other substances such as paclitaxel, hydroxyurea, methotrexate, 6-mercaptopurin, cyclophosphamide, cisplatin, daunorubicin, etoposide, vinorelbine, irinotecan, and epirubicin. Among new “targeted” agents now being used in cancer therapy, HFS is one of the most common side effects of the MKIs sorafenib and sunitinib
HFS from chemotherapy
After starting therapy, patients first experience palmoplantar dysesthesia. Symptoms worsen within a few days with burning pain and sharply demarcated erythema with edematous swelling which may develop into blistering, desquamation of the horny layer, and subsequent ulceration or erosions. Lesions are mainly found on palmoplantar regions (although involvement of the soles of the feet is often more severe); in severe cases, the dorsal aspects of the hands and feet as well as intertriginous areas and regions underlying tightfitting clothing may be affected.
HFS from MKI
Clinical presentation includes initial dysesthesia and erythema, especially with mechanical or thermal stress. This is followed by a worsening of sharply demarcated erythema which is increasingly painful and callus-like thickening of the horny layer in the erythematous areas. Hence the term “palmoplantar epidermal hyperplasia” is also used. In the thickened areas of the horny layer there may also be large, tense blisters. Lesions are especially pronounced on pressure points on the palms and soles of the feet, but can also affect the margins of the feet and the skin between the fingers and toes if these are exposed to mechanical stress.
Painful red swelling of the hands and feet in a patient receiving chemotherapy is usually enough to make the diagnosis. The problem can also arise in patients after bone marrow transplants, as the clinical and histologic features of PPE can be similar to cutaneous manifestations of acute (first 3 weeks) graft-versus-host disease. It is important to differentiate PPE, which is benign, from the more dangerous graft-versus-host disease. As time progresses, patients with graft-versus-host disease progress to have other body parts affected, while PPE is limited to hands and feet. Serial biopsies every 3 to 5 days can also be helpful in differentiating the two disorders.
Among these three images, a and c show correlation of clinical features and histopathology in chemotherapy associated HFS ( a ) and MKI associated HFS ( c ). Image a shows erythematous and swelling fissures with necrosis of the basal cell layer keratinocytes. Image c shows lesions with signs of keratinocyte damage in the epidermis and dermis with dilated blood vessels, a mild to moderate perivascular lymphohistiocytic infiltrate and hyperkeratosis.
Several hypotheses have been put forth concerning the underlying pathogenetic mechanisms of harm:
• Excretion from the sweat glands leads to a high concentration in the areas of the skin around the sweat glands. This is supported by the observation that certain substances such as taxane and liposomeencapsulated doxorubicin can also affect areas besides the hands and feet that have an abundance of sweat glands such as inguinal areas and the axillae. For certain substances such as PLD elevated concentrations have also been identified in sweat. Yet only in some patients with HFS does histology show changes to the sweat glands, especially in the form of syringometaplasia of the eccrine sweat glands. If, along with palmoplantar involvement, there are also changes affecting other areas of the body with an abundance of sweat glands such as seen with intertriginous lesions and if histology shows syringometaplasia of the eccrine sweat glands, this is referred to by some authors as “chemotherapyinduced syringometaplasia of the eccrine sweat glands”. The boundaries are not always clear, especially considering that the majority of patients with “chemotherapy-induced eccrine squamous syringometaplasia” also have palmoplantar involvement.
• Microtrauma to the capillaries at sites that are under mechanical stress causes the harmful agent to leak into the surrounding tissue. Especially in HFS from MKI there are signs of a connection with the anti-angiogenetic effect of MKI. HFS from MKI therapy occurs predominantly at sites under mechanical stress and has not been reported in intertriginous areas. In these areas mechanical stress could cause microtrauma to the capillaries, which, given the impaired repair potential (VEGFR- and PDGF-blockade due to MKI), leads to elevated levels of the agent in the tissue. This is also supported by the finding that there is an increased rate of HFS when MKIs are combined with other anti-angiogenetic substances (which alone do not cause HFS). For example, there is a higher incidence of HFS when sunitinib is combined with interferon-α than from sunitinib therapy alone and it is also much higher for sorafenib in combination with the VEGF-antagonists bevacizumab than for sorafenib alone. A recent publication reported that cediranib, which selectively blocks the VEGF receptor, also triggers HFS, further supporting the hypothesis that an anti-angiogenetic mechanism is at work in HFS in patients receiving MKI therapy.
• Given the high activity of relevant enzymes in the keratinocytes, breakdown products from the harmful agent can accumulate in certain areas of the skin. For example, for thymidine-phosphorylase (TP; the enzyme which activates capecitabine) and for dihydropyrimidine-dehydrogenase (DPD; the enzyme which breaks down 5-FU and capecitabine), greater activity has been reported in the palms than in the skin on the back. A much lower frequency of HFS has been reported in patients on combination therapy with 5-FU and DPD inhibitors (such as uracil, a natural competitor for DPD binding, CDHP, a reversible DPD inhibitor, or eniluracil, an irreversible DPD inhibitor) and in those with an hereditary DPD deficiency. This supports the relevance of the relevant enzymes and breakdown products for the pathogenesis of HFS in patients taking 5-FU or capecitabine. Yet, severe HFS has also been reported in patients hereditary DPD deficiency who are taking 5-FU therapy, suggesting that possibly other pathogenetic mechanisms may also play a role in certain cases. One possibility is elimination of the metabolites, in patients on 5-FU and capecitabine therapy which is primarily via renal excretion. One study reported that capecitabine use in patients with impaired renal function is correlated with HFS; a reduction in creatinine clearance around 10 ml/minute reportedly led to an increased risk of HFS of around 7 %.
The treatment of HFS is modification of the tumor therapy; reducing or stopping the drug often leads to rapid improvement. Various topical approaches have also been described which may help alleviate symptoms depending on their form. For hyperkeratosis, topical therapies containing 5–10 salicylic acid or 10–20 urea are used. For inflammation, topical steroids (e.g., mometasone, clobetasol) may be given. Oozing lesions may be treated with baths containing dye (such as potassium permanganate) or tanning agents. Cooling the hands and feet 3–4 daily to avoid the development of excessive warmth can also be helpful.
• Annette Degen et al., The hand-foot-syndrome associated with medical tumor therapy – classification and management, JDDG, 2010, 8, 652–661
• Chemotherapy-induced acral erythema